The drug is believed to be laced with fentanyl, a deadly chemical and one the strongest opiate drugs out there.
A total of nine people have overdosed in the last week. Three were in the last 24 hours. A total of four people died.
Sarasota Police Chief Bernadette DiPino says the overdoses are happening all over the city. She says it's concerning.
"We are asking for citizens to help us," Chief DiPino said. "Let us know who is selling the heroin. We know it is cut with fentanyl or carfentanil which is very dangerous. It's deadly."
Fentanyl is much more potent and therefore more lethal than heroin. It's also harder to reverse. Sarasota County EMS has administered 24 doses of narcan in the last three days, a drug that works to reverse an overdose.
"A normal dose for an EMS service is between .5 and 2 milligrams," District Chief Carson Sanders said. "What you're seeing now is the necessity to give two, three or even four doses of the full two milligrams. So, obviously that's increasing the number of doses we give, but we are also seeing the significance of the strength of the drugs people are taking."
Sarasota County EMS typically doesn't see the spike in overdoses until the summer months. This year's spike comes early with spring break.
"People need to understand that what they are taking may not be what it says," Sanders warns. "Some of these new drugs can kill someone the first time they take it."
When comparing this year to last year, the number of overdoses in the county are up. EMS has already seen 111 overdoses to date this year. There was a total of 280 last year.
Content Originally Published By: Jess Doudrick @ My Suncoast News